Alert archive / Illinois / Tornado Warnings in 2003
Tornado Warning 6, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 10, 2003, 10:37 PM CDT for Livingston County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 10:37 PM CDT (03:37 UTC)
- Expired
- May 10, 2003, 11:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Livingston County, IL
The radar
The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 8:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2426 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
307
WFUS53 KLOT 110337
TORLOT
ILC105-110430-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1037 PM CDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* TORNADO WARNING FOR...
LIVINGSTON COUNTY IN CENTRAL ILLINOIS
* UNTIL 1130 PM CDT
* AT 1037 PM CDT...THE PUBLIC REPORTED A TORNADO AND RADAR INDICATED
ROTATION 18 MILES WEST OF FLANAGAN...OR ABOUT 6 MILES NORTHEAST OF
EUREKA...MOVING NORTHEAST AT 35 MPH.
* THE STORM WILL BE NEAR...
FLANAGAN AROUND 1100 PM CDT.
PONTIAC AROUND 1115 PM CDT.
GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN
INTERIOR CLOSET...BATHROOM...OR HALLWAY ON THE LOWEST FLOOR. STAY
AWAY FROM WINDOWS.
LAT...LON 4080 8936 4067 8919 4092 8850 4113 8870
4093 8894
$$
STEFKOVICH
NNNNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 10, 6:00 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 10, 6:00 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 600 PM CDT SAT MAY 10 2003 AVIATION DISCUSSION FOR 00Z TAFS... SFC LOW FAR S CNTRL IA TO CONT RAPID DEEPENING TONIGHT AS IT MOVS TO SW WI BY 06Z AND TO NE WI BY 12Z WITH UPR LOW CLOSING OFF OVER NRN NEB/SE SD AS 120KY JET PUNCHES NEWRD INTO UPER MIDWEST. SQ LN RAPIDLY FILLING FM SE IA TO NW AR AHEAD OF CDFNT. CELLS MOVG NE AT 60KT WITH LN MOVG E AT 40KT. LN ARRIVAL TIME STILL EXPECTED 01-02Z RFD VC...02-03Z CHI VC...03-04Z GYY VC WITH VERY UNSTABLE AIRMASS IN QUICKLY SPREADING FM CNTRL INTO NRN IL. CONT G45KT WITH TSRA GIVEN MDL FCST OF 40KT WNDS WITHIN 2K FT OF SFC DURG EVE. THIS VERIFYING WITH WINCHESTER PROFILER MEASURING 30KT AT 750M AGL AT 22Z. BRIEF CLRG WITH CFP THEN MVFR SC DECK RAPIDLY MOVS IN OVRNGT. STG UNIDIRECTIONAL FLOW TOMORROW...UP TO 50KTS WITHIN 2K FT OF SFC PER MDL SOUNDINGS...WILL RESULT IN VRY GUSTY WSW WNDS...WITH CHC -SHRA IN WRAP AROUND MOISTURE. TRS DISCUSSION FOR AFTERNOON GRIDS... HIGH THREAT OF SEVERE WEATHER CONTINUES ACROSS THE FORECAST AREA THIS AFTERNOON. CLOUD COVER ASSOCIATED WITH EARLIER RW/TRW DISSPIPATED AROUND NOON ALLOWING STRONG HEATING THROUGH THE COURSE OF THE AFTERNOON. DEWPOINTS THROUGH SOUTHERN SECTIONS OF AREA HAVE CLIMBED INTO MIDDLE AND UPPER 60S. AIRMASS IS PRIMED FOR STRONG FORCING WITH ARRIVAL OF DEEPENING SURFACE LOW NOW AROUND MKC AND MOVING TO INFLUENCE AREA THIS EVENING. EXPECT ACTIVITY TO BEGIN IN THE NEXT FEW HOURS. SURFACE LOW CONTINUES TO DEEPEN AFTER PASSAGE TO THE NORTHEAST LATE TONIGHT/SUNDAY MORNING. TIGHTENING GRADIENT WILL BRING STRONG WINDS IN 20 TO 30 MPH RANGE ALONG WITH NOTICEALBLY COOLER AIRMASS. INSTABILITY SHOWERS IN THE COLD AIR WILL BE LIKELY IN THE NORHTERN SECTIONS BUT LIMITED TO A CHANCE IN THE SOUTH. WINDS SHOULD STAY AOB 20 MPH UNTIL EARLY MONDAY AS LOW BEGINS TO FILL AND MOVE NORTHEAST OF GEORGIAN BAY. SURFACE RIDGE BUILDS ACORSS CENTRAL US THROUGH WENDESDAY WHILE WEAK SURFACE LOW DEVELOP ON SOUTHER PLAINS AND BRING A CHANCE OF SHOWERS WED. .CHI...GALE WARNING SOUTH 2/3 LAKE MICHIGAN SUNDAY AND MONDAY
Hazardous weather outlook, May 10, 8:15 PM CDT, 2 hours 22 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-111100-
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE CHICAGO IL
815 PM CDT SAT MAY 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 200 AM SUNDAY MORNING FOR THE
ENTIRE AREA. TORNADIC STORMS IN WESTERN ILLINOIS ARE SPREADING
NORTHEAST THIS VERY MOMENT. THIS IS A VERY SERIOUS WEATHER SITUATION
THAT IS NOW UNDERWAY.
YOU SHOULD HAVE EMERGENCY PLANS IN PLACE RIGHT NOW IN CASE YOU ARE
IN A TORNADO...SEVERE THUNDERSTORM...OR FLASH FLOOD WARNING.
EMERGENCY MANAGERS SHOULD NOW BE IN PREPARATION FOR SEVERE WEATHER.
LISTEN TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE...
TELEVISION OR RADIO FOR STATEMENTS AND UPDATES.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
STRONG WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL OCCUR MOST OF
THE DAY SUNDAY ACROSS THE ENTIRE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE NEEDED AT THIS MOMENT UNTIL THE STORMS CLEAR THE AREA
AFTER 2 AM SUNDAY.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
BRUMERIn the hours before
Local storm report, May 10, 10:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1012 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM SHERIDAN IL .75 INCH HAIL
05/10/03 LASALLE RTE 52 1 MILE EAST OF
RTE 71. REPORTED BY HAM
RADIO OPERATOR.Local storm report, May 10, 10:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1037 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1032 PM CORTLAND IL .75 INCH HAIL
05/10/03 DEKALB ALONG U.S. 38
1032 PM MAPLE PARK IL .75 INCH HAIL
05/10/03 KANE ALONG U.S. 38The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:01 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Will | 44 min |
| May 10, 9:36 PM CDT | Tornado Warning | LOT | Lee | 39 min |
| May 10, 9:42 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, LaSalle | 48 min |
| May 10, 9:57 PM CDT | Tornado Warning | LOT | DeKalb, LaSalle | 63 min |
| May 10, 10:23 PM CDT | Tornado Warning | LOT | Kane | 52 min |
| May 10, 10:41 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Will | 49 min |
| May 10, 10:57 PM CDT | Tornado Warning | LOT | Cook, DuPage | 48 min |
| May 10, 11:00 PM CDT | Tornado Warning | LOT | Cook, DuPage | 45 min |
| May 10, 11:14 PM CDT | Special Marine Warning | LOT | 61 min | |
| May 10, 11:14 PM CDT | Special Marine Warning | LOT | 61 min | |
| May 10, 11:14 PM CDT | Special Marine Warning | LOT | 61 min | |
| May 10, 11:14 PM CDT | Special Marine Warning | LOT | 61 min | |
| May 10, 11:18 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 42 min |
| May 10, 11:42 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane | 48 min |
Nearby
Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.